Alert archive / North Dakota / Flash Flood Watches in 2011

Flash Flood Watch 3, NWS Grand Forks, ND

July 26, 20116 counties in Minnesota; 9 counties in North Dakota

NWS Grand Forks, ND issued this flash flood watch at Jul 26, 2011, 3:56 AM CDT for 6 counties in Minnesota; 9 counties in North Dakota. It took effect at Jul 26, 2011, 1:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2011, 3:56 AM CDT (08:56 UTC)
In effect from
Jul 26, 2011, 1:00 PM CDT
Expired
Jul 26, 2011, 11:27 PM CDT
In force
10 hr
Issued by
NWS Grand Forks, ND
Flood severity
None

Counties Becker County, MN, Clay County, MN, Grant County, MN, Norman County, MN, Otter Tail County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Eddy County, ND, Griggs County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 78 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WGUS63 KFGF 260856
FFAFGF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND FORKS ND
356 AM CDT TUE JUL 26 2011

...HEAVY RAINFALL POSSIBLE THIS AFTERNOON AND TONIGHT...

.SHOWERS AND THUNDERSTORMS WILL OVERSPREAD EASTERN NORTH DAKOTA
AND WESTERN MINNESOTA THIS AFTERNOON AND CONTINUE TONIGHT. THE
BIGGEST THREAT FOR HEAVY RAINFALL WILL BE LATE TUESDAY AFTERNOON
AND TUESDAY NIGHT ALONG AND SOUTH OF A NEW ROCKFORD TO HILLSBORO
TO PARKERS PRAIRIE LINE. STORMS MAY TRAIN...OR MOVE OVER ONE AREA
FOR A PROLONGED PERIOD OF TIME. THIS WOULD RESULT IN RAINFALL
AMOUNTS IN EXCESS OF 3 INCHES IN A SHORT PERIOD OF TIME...AND
FLASH FLOODING MAY RESULT. WITH MANY AREAS SATURATED FROM RECENT
HEAVY RAINFALL...AND RIVERS RUNNING HIGH...ADDITIONAL RIVER
FLOODING IS ALSO POSSIBLE IN THE RED RIVER VALLEY.

MNZ002-003-027-029>031-040-NDZ024-028>030-038-039-049-052-053-
270600-
/O.NEW.KFGF.FF.A.0003.110726T1800Z-110727T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORMAN-CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
GRANT-EDDY-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-
INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...DETROIT LAKES...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
NEW ROCKFORD...COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...
FARGO...LISBON...GWINNER...WAHPETON
356 AM CDT TUE JUL 26 2011

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF MINNESOTA AND NORTH DAKOTA...
   INCLUDING THE FOLLOWING AREAS...IN MINNESOTA...CLAY...EAST 
  OTTER TAIL...GRANT...NORMAN...WEST BECKER...WEST OTTER TAIL 
  AND WILKIN. IN NORTH DAKOTA...BARNES...CASS...EDDY...GRIGGS... 
  RANSOM...RICHLAND...SARGENT...STEELE AND TRAILL. 

* FROM 1 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT

* THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL WILL MOVE INTO THE
  AREA THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. THE HEAVIEST
  RAIN IS EXPECTED ALONG AND SOUTH OF A NEW ROCKFORD TO HILLSBORO
  TO PARKERS PRAIRIE LINE. RAINFALL AMOUNTS FROM 2 TO 3
  INCHES...WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE. THIS RAIN MAY
  FALL IN A VERY SHORT PERIOD OF TIME...AND RAPIDLY RUNOFF INTO
  RIVER SYSTEMS.

* WITH MANY AREAS SATURATED FROM RECENT HEAVY RAINFALL...AND
  RIVERS RUNNING HIGH...ADDITIONAL RIVER FLOODING IS ALSO POSSIBLE
  IN THE RED RIVER VALLEY AFTER THE FLASH FLOOD THREAT ENDS LATER
  TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
DK
2 follow-up statements
585 
WGUS63 KFGF 261803
FFAFGF

FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND FORKS ND
103 PM CDT TUE JUL 26 2011

...HEAVY RAINFALL POSSIBLE THIS AFTERNOON AND TONIGHT...

.SHOWERS AND THUNDERSTORMS WILL OVERSPREAD EASTERN NORTH DAKOTA
AND WESTERN MINNESOTA THIS AFTERNOON AND CONTINUE TONIGHT. THE
BIGGEST THREAT FOR HEAVY RAINFALL WILL BE LATE AFTERNOON AND
OVERNIGHT ALONG AND SOUTH OF A NEW ROCKFORD TO HILLSBORO TO PARKERS
PRAIRIE LINE. STORMS MAY TRAIN...OR MOVE OVER ONE AREA FOR A
PROLONGED PERIOD OF TIME. THIS WOULD RESULT IN RAINFALL AMOUNTS IN
EXCESS OF 3 INCHES IN A SHORT PERIOD OF TIME...AND FLASH FLOODING
MAY RESULT. WITH MANY AREAS SATURATED FROM RECENT HEAVY
RAINFALL...AND RIVERS RUNNING HIGH...ADDITIONAL RIVER FLOODING IS
ALSO POSSIBLE IN THE RED RIVER VALLEY.

MNZ002-003-027-029>031-040-NDZ024-028>030-038-039-049-052-053-
270600-
/O.CON.KFGF.FF.A.0003.000000T0000Z-110727T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORMAN-CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
GRANT-EDDY-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-
INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...DETROIT LAKES...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
NEW ROCKFORD...COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...
FARGO...LISBON...GWINNER...WAHPETON
103 PM CDT TUE JUL 26 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF MINNESOTA AND NORTH DAKOTA...INCLUDING THE 
  FOLLOWING AREAS...IN MINNESOTA...CLAY...EAST OTTER TAIL... 
  GRANT...NORMAN...WEST BECKER...WEST OTTER TAIL AND WILKIN. IN 
  NORTH DAKOTA...BARNES...CASS...EDDY...GRIGGS...RANSOM... 
  RICHLAND...SARGENT...STEELE AND TRAILL. 

* THROUGH LATE TONIGHT

* THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL WILL MOVE INTO 
  THE AREA THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. THE 
  HEAVIEST RAIN IS EXPECTED ALONG AND SOUTH OF A NEW ROCKFORD TO 
  HILLSBORO TO PARKERS PRAIRIE LINE. RAINFALL AMOUNTS FROM 2 TO 
  3 INCHES...WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE. THIS RAIN 
  MAY FALL IN A VERY SHORT PERIOD OF TIME...AND RAPIDLY RUNOFF 
  INTO RIVER SYSTEMS. 

* WITH MANY AREAS SATURATED FROM RECENT HEAVY RAINFALL...AND 
  RIVERS RUNNING HIGH...ADDITIONAL RIVER FLOODING IS ALSO 
  POSSIBLE IN THE RED RIVER VALLEY AFTER THE FLASH FLOOD THREAT 
  ENDS LATER TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
TG
823 
WGUS63 KFGF 270427
FFAFGF

FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND FORKS ND
1127 PM CDT TUE JUL 26 2011

...HEAVY RAIN THREAT DIMINISHING...

.SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EARLY
MORNING HOURS HOWEVER THE THREAT FOR FLOODING RAINS HAS DIMINISHED
SO THE FLASH FLOOD WATCH HAS BEEN CANCELLED.

MNZ002-003-027-029>031-040-NDZ024-028>030-038-039-049-052-053-
270530-
/O.CAN.KFGF.FF.A.0003.000000T0000Z-110727T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORMAN-CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
GRANT-EDDY-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-
INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...DETROIT LAKES...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
NEW ROCKFORD...COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...
FARGO...LISBON...GWINNER...WAHPETON
1127 PM CDT TUE JUL 26 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF MINNESOTA AND NORTH DAKOTA
HAS BEEN CANCELLED. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
THE EARLY MORNING HOURS HOWEVER THE THREAT FOR FLOODING RAINS HAS
ENDED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood watch went out at Jul 26, 3:35 AM CDT, 21 minutes earlier.

Area forecast discussion, Jul 26, 3:35 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
335 AM CDT TUE JUL 26 2011

.SHORT TERM...

THE MAIN CHALLENGE WILL BE SEVERE WEATHER AND HEAVY RAIN THREAT
TODAY AND TONIGHT. MODELS ARE STILL A BIT DIFFERENT WITH REGARDS
TO TIMING/QPF PLACEMENT. THE ECMWF/NAM BLEND MAKES THE MOST SENSE
SO WILL UTILIZE.

FOR TODAY AND TONIGHT...A VERY ACTIVE AFTERNOON AND OVERNIGHT
PERIOD IS EXPECTED. A SHORTWAVE WILL MOVE THROUGH THE
REGION...WITH A FAIRLY STRONG AREA OF LOW PRESSURE FOR LATE JULY
MOVING INTO THE SOUTHERN AREAS ALONG WITH A WARM FRONT THIS
AFTERNOON. MLCAPES IN A NARROW AREA IN SE ND WILL INCREASE TO
AROUND 3000 J/KG...ALONG WITH VERY STRONG LOW LEVEL SHEAR AND
HELICITY. THIS WILL MEAN A THREAT FOR TORNADOES...POTENTIALLY
SIGNIFICANT...IN SE ND THIS AFTERNOON AND EVENING. SPC HAS
INCLUDED THE AREA IN A MODERATE RISK FOR THIS ENHANCED SEVERE
WEATHER THREAT. EXPECT SUPERCELL DEVELOPMENT TO RAPIDLY COMMENCE
THIS AFTERNOON IN CENTRAL ND...AND MOVE INTO OUR REGION BY
EVENING. AN ADDITIONAL SEVERE MCS WITH DAMAGING WINDS MAY ALSO
MOVE OVER THE REGION OVERNIGHT...WITH PWATS TO AROUND 2 INCHES IN
THE SOUTH. WILL ISSUE A FLASH FLOOD WATCH FOR THE SOUTH AND WEST
AS FAR NORTH AS EDDY COUNTY...WHERE FFG VALUES ARE VERY LOW GIVEN
THE HEAVY RAIN HERE LAST FRIDAY NIGHT. WILL MENTION SEVERE WEATHER
WITH HEAVY RAIN IN ALL AREAS OVERNIGHT...AND CAN/T RULE OUT
LOCALIZED FLOODING IF TRAINING OCCURS. THE AREAS WITH THE GREATEST
FLASH FLOOD POTENTIAL SHOULD BE IN THE SOUTH CLOSER TO LLJ AND
THE BEST CHANCE FOR REPEAT THUNDERSTORM DEVELOPMENT. A SEVERE
WEATHER OUTBREAK IS POSSIBLE GIVEN THE HIGH INSTABILITY/SHEAR
PROFILES...AND WE WILL HAVE TO CLOSELY MONITOR ALL MODES OF SEVERE
WEATHER. THE BEST SFC INSTABILITY SEEMS CONFINED TO SE ND INTO
SOUTHERN ND AND WC MN...MAINLY SOUTH OF INTERSTATE 94. THE TORNADO
POTENTIAL WILL BE ENHANCED JUST NORTH OF A WARM FRONT WHERE E/NE
SFC WINDS WILL MAXIMIZE HELICITY AND LOW LEVEL SHEAR ALONG WITH
DEWPOINTS NEAR 70.

FOR WED/THU...EXPECT A DRIER AIRMASS WITH THE THREAT FOR A FEW
STORMS IN THE EAST WED...AND THEN AGAIN THU AFTERNOON IN ALL AREAS.

.LONG TERM [FRIDAY - SATURDAY NIGHT]...

HIGH PRESSURE SHOULD KEEP FRIDAY DRY, BUT THUNDERSTORMS ARE POSSIBLE
WEST OF THE VALLEY FRIDAY NIGHT DUE TO AN APPROACHING COLD FRONT.
THE COLD FRONT COULD THEN CAUSE THUNDERSTORMS ACROSS THE FA SATURDAY
AND SATURDAY NIGHT.

&&

.AVIATION...

SOUTHEAST WINDS WILL INCREASE TODAY AND TONIGHT. THE THREAT FOR
SHOWERS AND THUNDERSTORMS WILL INCREASE LATER THIS AFTERNOON AND
OVERNIGHT WITH THE POTENTIAL FOR SEVERE WEATHER AND GUSTY WINDS
OVER 50KT AT ALL SITES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR NDZ024-028>030-038-039-049-052-053.

MN...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR MNZ002-003-027-029>031-040.

&&

DK/GROCHOCINSKI
Hazardous weather outlook, Jul 25, 5:26 AM CDT, 22 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
526 AM CDT MON JUL 25 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
526 AM CDT MON JUL 25 2011

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND TUESDAY NIGHT...

...HEAVY RAINFALL MAY CAUSE LOCALIZED FLASH FLOODING TUESDAY AFTERNOON
AND TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE INTO EASTERN NORTH DAKOTA LATE
TONIGHT INTO TUESDAY MORNING. SEVERE STORMS ARE NOT EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY FOR ALL OF EASTERN NORTH
DAKOTA AND WESTERN MINNESOTA BY TUESDAY AFTERNOON AND TUESDAY
NIGHT. SEVERE STORMS ARE ALSO POSSIBLE...ALONG WITH LOCALLY HEAVY
RAINFALL. RAINFALL AMOUNTS FROM 1 TO 2 INCHES WITH LOCALIZED
HIGHER AMOUNTS MAY CAUSE FLOODING PROBLEMS FOR THE ENTIRE REGION.
THE BEST CHANCE FOR SEVERE WEATHER AND HEAVY RAINFALL WOULD OCCUR
TUESDAY AFTERNOON THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND TUESDAY
NIGHT.

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 12:02 PM CDTRiver Flood WatchFGFClay22 hr
Jul 26, 11:34 AM CDTRiver Flood WarningFGFRichland23 hr
Jul 26, 12:02 PM CDTRiver Flood WatchFGFCass22 hr
Jul 26, 12:02 PM CDTRiver Flood WatchFGFCass22 hr

Nearby

Flash Flood Watches in North Dakota, 2011Flash Flood Watches in Minnesota, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.